Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 5, 2014, 7:28 PM PDT for Klamath County, Oregon. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 7:28 PM PDT (02:28 UTC)
- Expired
- Aug 5, 2014, 8:00 PM PDT
- In force
- 32 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 66 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:00 PM PDT | HAIL 1 | 3 Nw Midland, OR | HAIL BETWEEN 1/2 AND 1 COVERED THE GROUND TO 1 DEEP. HAIL DURATION 10 MINUTES. OBSERVER LOCATION 4 MILES SW OF HWYS 99 OR 140 OR 66 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS56 KMFR 060228 SVRMFR ORC035-060300- /O.NEW.KMFR.SV.W.0022.140806T0228Z-140806T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 728 PM PDT TUE AUG 5 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 800 PM PDT * AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILLER ISLAND KLAMATH WILDLIFE AREA...OR 7 MILES SOUTHWEST OF KLAMATH FALLS...AND MOVING WEST AT 15 MPH. HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENO. THIS STORM WILL MOVE ALONG HIGHWAY 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4200 12194 4220 12209 4225 12186 4212 12176 TIME...MOT...LOC 0228Z 070DEG 11KT 4215 12188 $$ MAS
1 follow-up statement
976 WWUS56 KMFR 060254 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 754 PM PDT TUE AUG 5 2014 ORC035-060305- /O.EXP.KMFR.SV.W.0022.000000T0000Z-140806T0300Z/ KLAMATH OR- 754 PM PDT TUE AUG 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH COUNTY WILL EXPIRE AT 800 PM PDT... LAT...LON 4200 12194 4220 12209 4225 12186 4212 12176 TIME...MOT...LOC 0255Z 070DEG 11KT 4212 12198 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT TUE AUG 5 2014
.DISCUSSION...A COMBINED RADAR AND SATELLITE IMAGE SHOWS THE
DEFORMATION BAND SOUTH OF THE FORECAST AREA AND HAS MOVES LITTLE ALL
MORNING. MEANWHILE MID AND HIGH CLOUD DESK FROM THIS MORNING HAS
NOW VANISHED ALLOWING THE SUN TO GET THROUGH AND ALLOW FOR DAYTIME
HEATING TO OCCUR. SOME CU IS STARTING TO BUILD UP ALONG THE CASCADES
AND WESTERN SISKIYOU COUNTY. A FEW CELLS ARE DEVELOPING JUST
NORTHEAST OF THE BEAVER COMPLEX AND ARE SLOWLY MOVING SOUTHWEST.
THIS WILL BEAR CLOSE WATCHING FOR POTENTIAL FOR LIGHTING AND GUSTY
OUTFLOW WINDS.
THE CLEARING AND DAYTIME HEATING ARE GOING TO HELP PRIME THE
ATMOSPHERE FOR SCATTERED THUNDERSTORMS TO FIRE UP INTO THIS EVENING.
THE MODELS SHOW THE GREATEST INSTABILITY SETTING UP OVER NORTHERN
CAL AND MAYBE AS FAR NORTH AS SOUTH LAKE AND KLAMATH COUNTIES. COULD
NOT RULE OUT ISOLATED STORMS IN THE NORTHERN PART OF THE FORECAST
AREA, BUT MID LEVEL DRYING IS EXPECTED TO MOVE IN WHICH SHOULD LIMIT
ACTIVITY.
STEERING WINDS ARE EXPECTED TO BE LIGHT AND FROM THE NORTHEAST,
THEREFORE EXPECT STORMS TO BE SLOW MOVERS AND DRIFT FROM NORTHEAST
TO SOUTHWEST. ALSO COULD NOT RULE OUT A FEW STORMS THAT COULD REACH
SEVERE LEVELS WITH FREQUENT LIGHTNING AND PRODUCING MODERATE TO
HEAVY RAIN WITH HAIL POSSIBLE. PWATS REMAIN HIGH THROUGH THIS
EVENING AND ARE AROUND OR JUST OVER AN INCH AND THE 12Z SOUNDING
THIS MORNING SHOWED 1.30 INCHES OF PWAT. SO THERE IS PLENTY OF JUICE
WITH WORK WITH. THE GOOD NEWS IS THAT SOME OF THE FIRE COMPLEXES
COULD GET WETTING RAINS IF THUNDERSTORMS DEVELOP OR MOVE OVERHEAD,
HOWEVER THIS COULD ALSO BRING THE POTENTIAL FOR FLASH FLOODING OVER
THE OLD AND NEW BURN SCARS. ALSO FREQUENT LIGHTING WILL BE A HAZARD
FOR CREWS WORKING THE FIRES.
STORMS WILL GRADUALLY WIND DOWN THIS EVENING WITH THE MAIN FOCUS OF
SHOWERS AND ISOLATED THUNDERSTORMS SHIFTING INTO MODOC...EASTERN
SISKIYOU AND SOUTHERN LAKE AND KLAMATH COUNTIES.
THE UPPER TROUGH WILL SLOWLY MOVE EAST WEDNESDAY AND MOST OF THE
ACTION SHOULD START TO SHIFT SOUTH AND EAST AS MID LEVEL DRYING
PUSHES IN FROM THE NORTH. IF ANY STORMS DEVELOP, THEY SHOULD BE
ISOLATED AND OVER THE HIGHER TERRAIN FROM THE SHASTA TRINITY
NORTHEAST TO MEDICINE BOW PEAK AND PARTS OF MODOC COUNTY.
THE UPPER TROUGH FINALLY KICKS EAST THURSDAY AND WEAK RIDGING BUILDS
IN. HOWEVER THE MODELS, IN PARTICULAR THE NAM SUGGEST ISOLATED
STORMS COULD DEVELOP ONCE AGAIN OVER THE HIGHER TERRAIN FROM THE
SHASTA TRINITY NORTHEAST TO MEDICINE BOW PEAK...PARTS OF MODOC AND
SOUTHERN KLAMATH AND LAKE COUNTIES. THE GFS AND EC DO NOT SHOW AS
MUCH INSTABILITY, BUT I'M NOT CONFIDENT ENOUGH TO REMOVE THEM.
ON FRIDAY A SHORTWAVE TROUGH WILL MOVE THROUGH THE AREA. THE MODELS
SHOW MOST OF THE INSTABILITY DEVELOPING EAST OF THE CASCADES, SO I
PUT IN A SLIGHT CHANCE OF STORMS THERE. HOWEVER WINDS COULD PICK UP
SOME IN THE AFTERNOON OVER THE HIGHER TERRAIN AND EAST OF THE
CASCADES. RELATIVE HUMIDITIES WILL BE HIGHER, BUT WINDS WILL BE OF
CONCERN FOR EXISTING FIRES. THE GFS IS STRONGER WITH THE FEATURE
WHILE THE EC IS WEAKER WHICH IF CORRECT COULD RESULT IN DRIER AND
LESS WINDY CONDITIONS.
THE EC AND GFS DIVERGE AFTER FRIDAY. THE EC SHOWS A WEAK TROUGH
DEVELOPING AND SETTING UP OFF THE CALIFORNIA COAST SATURDAY AND
REMAINING THERE THROUGH EARLY NEXT WEEK WITH A SOUTH TO SOUTHEAST
FLOW AND UPPER LEVEL DIVERGENCE BRINGING AN INCREASE IN
THUNDERSTORMS. IN CONTRAST THE GFS IS SLOWER TO KICK FRIDAY'S UPPER
TROUGH OUT AND ACTUALLY SHOWS AN UPPER LOW DEVELOPING IN SOUTHEAST
WASHINGTON STATE. BOTTOM LINE IS CONFIDENCE BEYOND FRIDAY IS LOW AND
THUS HAVE LEFT THE EXTENDED LARGELY UNCHANGED. -PETRUCELLI
&&
.AVIATION....AVIATION...FOR THE 05/18Z TAFS...
SCATTERED LOCALLY INTENSE SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING FROM THE CASCADES SOUTH OF LAKE OF THE
WOOD, ACROSS THE EAST SIDE, AND SOUTH OF THE SISKIYOUS. THESE
SHOWERS AND STORMS WILL CAUSE GUSTY OUTFLOW WINDS AS WELL AS LOCALLY
HEAVY RAIN THAT WILL RESULT IN ISOLATED IFR VISIBILITIES. THESE
STORMS WILL DRIFT SOUTHWARD THROUGH THE EARLY EVENING BEFORE
DISSIPATING. OTHERWISE VFR CONDITIONS WILL PREVAIL OUTSIDE OF SMOKE
AWAY FROM THE COAST. ALONG THE COAST A MIX OF MVFR AND IFR IS
EXPECTED BETWEEN 03Z AND 17Z. BTL
&&
.MARINE...UPDATED 830 AM PDT 5 AUG 2014...
A THERMAL TROUGH ALONG THE COAST AND HIGH PRESSURE OFFSHORE WILL
PRODUCE GUSTY NORTH WINDS AND STEEP SEAS BETWEEN 5 AND 60
NAUTICAL MILES SOUTH OF CAPE BLANCO THIS EVENING. THE THERMAL
TROUGH WILL STRENGTHEN SOME ON WEDNESDAY CAUSING WINDS TO INCREASE
AND SEAS TO BUILD FURTHER. THIS PATTERN WILL WEAKEN SLIGHTLY ON
THURSDAY BEFORE STRENGTHENING AGAIN FRIDAY INTO SATURDAY. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623>625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280>282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM WEDNESDAY TO 11 PM PDT
THURSDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM WEDNESDAY TO
11 PM PDT THURSDAY FOR PZZ350-356-370.
SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM TO 11 PM PDT WEDNESDAY
FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
PZZ376.
HAZARDOUS SEAS WARNING FROM 2 PM WEDNESDAY TO 11 PM PDT THURSDAY
FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
FOR PZZ376.In the hours before
Special weather statement, Aug 5, 5:12 PM PDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 512 PM PDT TUE AUG 5 2014 CAZ083-060100- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA- 512 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 600 PM PDT... AT 509 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOUR CORNERS SNOW PARK...OR 10 MILES EAST OF TENNANT...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...TROUT CREEK CAMPGROUND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4135 12164 4141 12196 4162 12178 4159 12166 TIME...MOT...LOC 0012Z 014DEG 6KT 4156 12174 MAS
Local storm report, Aug 5, 5:21 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PDT TUE AUG 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST MALIN 42.01N 121.40W
08/05/2014 E35 MPH KLAMATH OR TRAINED SPOTTER
AT 4:45 PM, SPOTTER REPORTS AN ESTIMATED
35MPH WIND GUST OCCURRING AT 4:30 PM PDT.
&&
NWS MEDFORD OR
IRIS SYSTEMSpecial weather statement, Aug 5, 5:28 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 528 PM PDT TUE AUG 5 2014 CAZ083>085-060115- MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA- 528 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MODOC AND EASTERN SISKIYOU COUNTIES UNTIL 615 PM PDT... AT 525 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAVA BEDS NATIONAL MONUMENT...OR 39 MILES SOUTHEAST OF KLAMATH FALLS...MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...TIONESTA...DOORKNOB SNOW PARK AND MEDICINE LAKE CAMPGROUND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4144 12145 4159 12172 4179 12146 4172 12128 TIME...MOT...LOC 0028Z 017DEG 12KT 4169 12145 MAS
Special weather statement, Aug 5, 7:03 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 703 PM PDT TUE AUG 5 2014 ORZ029-060245- KLAMATH BASIN OR- 703 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KLAMATH COUNTY UNTIL 745 PM PDT... AT 701 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR KLAMATH FALLS...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE. AREAS AFFECTED BY THIS STORM INCLUDE...MILLER ISLAND KLAMATH WILDLIFE AREA AND MIDLAND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4200 12170 4209 12195 4227 12178 4223 12163 TIME...MOT...LOC 0202Z 024DEG 9KT 4219 12174 MAS
Local storm report, Aug 5, 7:06 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
706 PM PDT TUE AUG 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN 2 N ALTAMONT 42.23N 121.72W
08/05/2014 E0.50 INCH KLAMATH OR TRAINED SPOTTER
SPOTTER INDICATES HAIL A LITTLE LARGER THAN
PEA-SIZE COVERING THE GROUND AND ALSO
THUNDERSTORM WIND GUSTS ESTIMATED TO BE 40
MPH.
&&
NWS MEDFORD OR
IRIS SYSTEMSpecial weather statement, Aug 5, 7:12 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 712 PM PDT TUE AUG 5 2014 ORZ028-029-060300- KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR- 712 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH COUNTY UNTIL 800 PM PDT... AT 709 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLIER MEMORIAL STATE PARK...OR 25 MILES SOUTHEAST OF CRATER LAKE...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...COLLIER MEMORIAL STATE PARK... CHILOQUIN...WOOD RIVER WETLAND...HENZEL PARK AT AGENCY LAKE...ROCKY POINT UPPER KLAMATH LAKE...MALONE SPRINGS AND EAGLE RIDGE KLAMATH COUNTY PARK. THIS STORM WILL MOVE ACROSS HIGHWAY 97 BETWEEN MILE MARKER 243 AND 256. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4232 12202 4251 12224 4269 12179 4262 12166 TIME...MOT...LOC 0211Z 048DEG 14KT 4261 12183 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:12 PM PDT | Special Weather Statement | MFR | 48 min | |
| Aug 5, 5:28 PM PDT | Special Weather Statement | MFR | 47 min | |
| Aug 5, 7:03 PM PDT | Special Weather Statement | MFR | 42 min | |
| Aug 5, 7:12 PM PDT | Special Weather Statement | MFR | Klamath | 48 min |
| Aug 5, 8:24 PM PDT | Areal Flood Advisory | MFR | Klamath | 111 min |
| Aug 6, 3:37 AM PDT | Gale Watch | MFR | 11 hr | |
| Aug 6, 3:37 AM PDT | Small Craft Advisory for Winds | MFR | 4 days | |
| Aug 6, 2:40 PM PDT | Hazardous Seas Warning | MFR | 4 days | |
| Aug 6, 2:40 PM PDT | Small Craft Advisory for Winds | MFR | 4 days | |
| Aug 6, 2:40 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 4 days |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.